Well, it’s been an interesting seven days. We’ve learnt a lot.
'If it hurts, tell someone!'
I won’t go into the details of trying to find a vein last Tuesday that would pump blood. Suffice it to say that when the nursing staff warn me to tell them that it’s hurting when they are pumping Avastin into my system, I will do so next time. In my defence, no-one actually said before the event to warn them and I thought I would be seen as wimpy if I complained about a bit of soreness.…I’ll tell them next time even if it means yanking out the cannula and looking for yet another vein that works. As it happened, the only damage done was a sore arm for three days.
'You didn't take your medication!'
I also learnt not to forget to take an anti-seizure tablet before bed-time. This has never happened before, and it was entirely my fault, though poor Tracey is beating herself up about it, as she usually double checks the pill case before going to bed. She shouldn’t blame herself at all. She thought I was standing there at the kitchen bench round midnight, taking it. So did I, but my memory can be like a sieve these days.
After the three days of chemo that was probably the worst time in any month for me to do that. I woke next morning and my right arm started to spasm immediately.
I was shocked by this after more than 9 weeks seizure free. The seizure wasn’t a bad one and it settled down within 3 minutes. I got up as soon as possible and went to the kitchen, to get my morning meds into me, puzzled to find the previous late night’s medication still in the little pill bowl. I realised only then that I hadn’t taken it, and felt somewhat relieved that an explanation for the seizure was right there in front of me.
I took the morning tablets (which include two types of anti-seizure pills) and lay down again. Three quarters of an hour later, I had another seizure, again mild by the standards of some I’ve had, but this time starting in my arm, saying hello to my fingers (which said hello back) creeping like a thief up to my shoulder, my shoulder, stomach, my ankle and finally my thigh. The whole circuit of my right side, in other words, but not a strong one.
And yet another seizure happened an hour or so later. This time it was only in my fingers; again quite mild. But for me the mildness wasn’t the real issue – the fact that it had happened at all was way more significant to me.
I put the recurring seizures down to the fact that my anti-seizure medication must be even more finely balanced than I thought, and any upset to routine might cause the problem. Over the next day or two, I felt on the edge of a seizure, and three days from the first one, I had another mild seizure in my fingers. That wasn’t good as the destabilising effect of missing a Keppra pill ought to have been gone by then.
All this time, Tracey was working on a second possibility. While the failure to take a good slug of Keppra at the right time wouldn’t have helped matters, she thought we might have been on the wrong track. To me, cause and effect seemed so close together, I thought what she was suggesting might have merely added to the heightened chance of seizure, but now I am pretty sure her instinct was more correct. It often is in medical matters, given her long experience of these forms of medications way before I met her. Let me explain.
In order to limit what can become a powerful dependency, we, under the oncologist’s instructions, had been reducing the amount of steroid (Dexamethozone) since taking Avastin and having such good results with the latter. Like getting off any of this class of drugs, there are withdrawal symptoms if the dosage is reduced too fast for the body to cope with.
You must not stop taking this medicine suddenly if you have been taking it for more than three weeks. This is because long-term use of corticosteroids can suppress the natural production of corticosteroids by the adrenal glands, which means that the body becomes temporarily reliant on the medicine.
From an initial dose of 8 mgs, it had been reduced over some weeks right down to 1.5 mgs. When the injection of chemotherapy drugs is occurring, it is boosted intravenously from whatever lower level I was on back up to a total of 8 mgs. Then it drops back to the previous lower level that is taken orally. It’s a big drop from 8 mgs to 1.5 mgs.
To cut a long story short, right at the time when I was having IV chemotherapy and had missed an anti-seizure pill, the Dexamethozone was at its lowest dosage. The oncologist warned that this was something that needed monitoring carefully, and Tracey picked it up. For the last few days I have felt like hell, but taking the Dexamethozone back up to 2 mgs last night and this morning has made a big difference. I feel more stable and less like I am on Jupiter with a massive hangover. Balance is still an issue and my hip feels as if it’s been replaced by a sponge, but that can only get better.
We have forgone physiotherapy on my arm today, as exercise when unstable can set off a seizure. I have been sleeping a lot but I feel I am off the downward spiral of the past few days. We will keep the steroid at 2 mgs until we are positive we can or should lower it. Maybe 2 mgs is my right dosage for stability.
Time will tell.
Lastly I should mention this. We might be on the wrong track yet again. It may turn out that the reason lies elsewhere, but I don’t think so. Of course, I was just as convinced that missing the Keppra pill caused it in the first place!
This is where Tracey’s nous about such things can make all the difference. She knows stuff!
Most of what you’ll read here is life and fun, with episodes from my past, amusing and serious. But I have an unwelcome stranger lodged in my brain, as you’ll find if you explore my stories. Our destinies are interlocked, but its deadly presence reminds me every minute that each day of life is a miracle. This is my space to reflect on life, and an interactive area where we can share our experiences freely. Without you, this blog has no reason for existence. Carpe Diem!
The WHAT'S NEW! page contains the latest medical updates. If you're wondering how I'm going as far as health is concerned, this is the place to start. Latest: Wed 27 Nov 2013. 7.20AM
Search This Blog
Tuesday, November 16, 2010
Diary Update Tuesday, 16 November 2010
Subscribe to: Post Comments (Atom)
Post a Comment
Some iPads simply refuse to post responses. I have no idea why, but be aware of this.
Word verification has been enabled because of an avalanche of spam. SAVE or compose a long comment elsewhere before posting; don’t lose it! View in Preview mode first before trying to post.
Note: Only a member of this blog may post a comment.